New Mexico, 2012

Drought in New Mexico, August 1 to 31, 2012

August 1 to 31, 2012 · NWS ABQ · 25 events in 25 counties and zones

Drought conditions persisted across much of New Mexico through the month of August. Areas in portions of western and north central NM received spotty near, to above normal precipitation for the month, with continued below normal values recorded central and the eastern half of the state.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
25

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

Drought conditions persisted across much of New Mexico through the month of August. Areas in portions of western and north central NM received spotty near, to above normal precipitation for the month, with continued below normal values recorded central and the eastern half of the state. Even though some areas received above normal precipitation for the month, the multi-month/multi-year deficit was too great for those areas to overcome.

The areal coverage of severe (D2) drought remained about the same across most of the state. Some locations in north central New Mexico fell out of severe drought status but extreme (D3) drought conditions persisted over a significant portion of the eastern plains with some expansion in the areal coverage. Monetary damages will be estimated at the end of the event.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Jul 31, 10:46 PM MST, 1 hour 14 minutes earlier.

Area forecast discussion, Jul 31, 10:46 PM MST, 1 hour 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1146 PM MDT TUE JUL 31 2012

.AVIATION...
06Z TAF CYCLE
PERTURBATIONS ROTATING AROUND AN UPPER LEVEL LOW OVER THE CA/AZ
BORDER WILL CONTINUE TO TRIGGER ISOLD TS/SHRA ACROSS THE FOUR
CORNERS REGION FOR THE REMAINDER OF THE NIGHT. SATELLITE IMAGERY
DEPICTS SOMEWHAT DRIER AND MORE STABLE AIR MOVING INTO W CENTRAL
NM FROM THE SOUTH. ANOTHER ROUND OF ISOLD TO SCT TS/SHRA EXPECTED
WED AFTN/EVENING MAINLY ACROSS WRN AND NRN AREAS. HOWEVER...THE
500 MB HIGH PRESSURE CENTER WILL SHIFT SWD OVER W TX CAUSING
STORMS TO MOVE TOWARD THE NE OR E. WET MICROBURSTS ARE EXPECTED
NEAR THE AZ BORDER WHERE HUMIDITIES WILL BE HIGHER...BUT
TEMP/DEW POINT SPREADS AROUND 50 DEGREES SHOULD ENABLE SOME DRIER
MICROBURSTS EAST OF THE CENTRAL MTN CHAIN.

44

&&

.PREV DISCUSSION...331 PM MDT TUE JUL 31 2012...
THE WEATHER PATTERN REMAINS A DRIER THAN SEASONABLY NORMAL PATTERN
MOST OF AT LEAST NEXT 3 OR 4 DAYS...EXCEPT IN THE FAR W AND N
WHERE SOME LOCALIZED NEAR TO SLIGHTLY ABOVE NORMAL RAIN AMTS MAY
BE REALIZED AS THOSE AREAS WILL MORE SO THAN NOT RESIDE IN VCNTY
OF E PORTION OF MOIST PLUME...WHERE PRECIP H2O RUNNING NEAR TO A
LITTLE OVER AN INCH. HIGH PRESSURE ALOFT CENTERED VERY NEAR E
BORDER WITH TX...NOT REALLY FAR ENOUGH TO E TO ALLOW FULL FORCE
MOISTURE PLUME INTO THE AREA...CONTINUES TO SUCK THE LIFE OUT OF
OUR TYPICAL SUMMER MONSOON RAINFALL. AZ IS ENJOYING BENEFITS OF IT
MUCH MORE SO THAN NM. BY LATE WED OR THU UPPER HIGH CENTER AND
ASSOCIATED EEAST WEST ORIENTED RIDGE WILL DROP A BIT TO THE SOUTH
WHICH SHOULD ALLOW NORTH PORTION OF WHAT REMAINS OF THE MOIST
PLUME TO TILT A LITTLE MORE TO THE EAST AND HOPEFULLY INCREASE...
SLIGHTLY TO MODERATELY...RAINFALL POTENTIAL ACROSS N HALF OR TWO
THIRDS OF THE STATE. THIS LOOKS TO BE A RATHER SLOW DAY TO DAY
PROCESS AND ONE COMPLICATING ASPECT IN THIS SCENARIO IS HOW THE
MODELS REALLY SEEM TO WEAKEN/DIMINISH EITHER THE PLUME OR THE AMT
OF ACTIVITY THAT DEVELOPS WITH IT. HOW INTERESTING THE TIMING OF
THAT IS. STILL MAJORITY OF MODELS INDICATING SOME INCREASE IN PCPN
ACROSS E TWO THIRDS OF THE STATE BETWEEN THU AND SAT AND
CONTINUING PERHAPS INTO SUN. A RATHER WEAK BACK DOOR FRONT IS
BEING INCREASINGLY ADVERTISED TO MOVE ACROSS AT LEAST E AND
CENTRAL NM BETWEEN FRI NIGHT AND SAT NIGHT HELPING TO INCREASE
ACTIVITY SOMEWHAT...BUT MAY HAVE THE EFFECT OF DECREASING CHANCES
IN E THIRD OF THE STATE SUN AND MON. NO SIGNIFICANT EASTERLY
WAVES ARE EXPECTED TO ROLL OFF OF THE GULF OF MEXICO...THOUGH THE
ECMWF PERHAPS SUGGESTS ONE APPROACHING NM FROM THE E BY MID TO
LATE WEEK NEXT WEEK...A LONG TIME OFF.

43

.FIRE WEATHER...
NO REAL SIGNIFICANT CHANGES MADE TO THE FIRE WEATHER GRIDS THE NEXT
FEW DAYS. KEPT WITH A LOWER DEWPOINT BIAS ACROSS PORTIONS OF THE
AREA DUE TO THE DEPICTION OF A WEAK TO MODERATE MID LEVEL DRY SLOT.
HUMIDITY READINGS ONCE AGAIN FALLING INTO THE TEENS ACROSS CENTRAL
AND EASTERN AREAS THIS AFTERNOON. DID ADD A LITTLE BIT MORE WIND FOR
WEDNESDAY AFTERNOON ACROSS EASTERN AREAS. THIS WILL BE COMBINED WITH
TEEN HUMIDITIES.

AS FAR AS REST OF TODAY...EDGES OF THE MAIN MONSOONAL MOISTURE PLUME
CENTERED OVER ARIZONA WILL DRIVE THE WETTER STORMS ACROSS WESTERN
NEW MEXICO. A SECONDARY AREA ALTHOUGH A SMALLER FOOTPRINT WILL BE
FOUND ACROSS THE NORTH CENTRAL MOUNTAINS. HUMIDITY RECOVERIES
TONIGHT WILL BE MODERATE ACROSS THE EASTERN PLAINS BUT GOOD TO
EXCELLENT WEST OF THE RIO GRANDE VALLEY.

THE UPPER HIGH STEERING THE MOISTURE AROUND IS CURRENTLY CENTERED
OVER FAR EASTERN NM AND THE RED RIVER VALLEY. THIS UPPER HIGH IS
EXPECTED TO SQUASH DOWN SOME TONIGHT INTO WEDNESDAY. THIS WILL
ADJUST THE STEERING FLOW ACROSS THE AREA...GENERALLY MORE WEST TO
EAST OR SOUTHWEST TO NORTHEAST. THIS WOULD ALSO START A SLIGHT DRAW
OF HIGHER MOISTURE INTO THE AREA BUT ONLY SLIGHTLY FAVORING THE
WESTERN THIRD LIKE IT HAS BEEN. THE CHANGE IN STEERING FLOW SHOULD
HELP INVIGORATE STORM ACTIVITY OFF THE EAST SLOPES OF THE SANGRES.
THE WETTING RAIN FOOTPRINT APPEARS TO BE MORE MARGINAL. HIGH
TEMPERATURES SHOULD REMAIN AROUND 10 DEGREES ABOVE NORMAL WITH NEAR
RECORD HIGHS ACROSS THE EASTERN PLAINS AND MORE NEAR TO SLIGHTLY
BELOW NORMAL ACROSS THE FAR WEST. AS MENTIONED ABOVE..HAVE SOME
MODERATE BREEZES DEPICTED FOR PORTIONS OF THE NORTHEAST AND EAST
CENTRAL PLAINS WEDNESDAY AFTERNOON.

OVERALL...LOOKING AT A SIMILAR HIGH SET UP AND STEERING FLOW FOR
THURSDAY AND FRIDAY. RECYCLING OF MOISTURE IN THE FORM ISOLATED TO
SCATTERED SHOWERS AND THUNDERSTORMS WOULD CONTINUE. LOOKING AT A
WEAK WIND SHIFT ACROSS PORTIONS OF THE NORTHEAST ON THURSDAY AND
THAT COULD BUMP RH VALUES UP SLIGHTLY THERE. DURING THIS
PERIOD...STORMS SHOULD FIRE BACK UP ALONG THE ENTIRE CENTRAL
MOUNTAIN CHAIN AND WOULD ULTIMATELY DRIFT OFF TO THE EAST/NORTHEAST
PROVIDING SOME RAINFALL TO THE ADJACENT HIGH PLAINS.

BOTH THE ECMWF AND GFS KEEP THE UPPER HIGH OVER PORTIONS OF THE RED
RIVER VALLEY AND WEST CENTRAL TEXAS DURING THE WEEKEND. RECYCLING OF
MOISTURE WITH THE SMALLER FOOTPRINTS OF WETTING RAIN WOULD CONTINUE
ACROSS MOST AREAS ALTHOUGH THERE IS STILL SOME INDICATION OF A
STRONGER BACK DOOR INFLUENCE ACROSS PORTIONS THE PLAINS. MODELS HAVE
BEEN SHOWING THIS FOR THE PAST SEVERAL DAYS BUT THE KEY WILL BE THE
STRENGTH. GFS MUCH MORE BULLISH ON LIQUID WATER AMOUNTS THAN ECMWF
BUT THAT HAS GONE BACK AND FORTH OVER THE PAST FEW DAYS.

50

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

44
Hazardous weather outlook, Jul 31, 4:29 AM MST, 19 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
529 AM MDT TUE JUL 31 2012

NMZ501>540-011200-
NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS-
NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS-
WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS-
SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS-
WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET/RED RIVER-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY-
LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-ALBUQUERQUE METRO AREA-
LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY-
CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY-
SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA-
FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY-
HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY-
QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY-
CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY-
529 AM MDT TUE JUL 31 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN AND
CENTRAL NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS WILL FAVOR THE NORTHERN AND WESTERN
MOUNTAINS OF NEW MEXICO TODAY WITH LESS COVERAGE OF STORMS ALONG
THE REMAINDER OF THE CENTRAL MOUNTAIN CHAIN. ANY HEAVY RAINFALL
TODAY WILL BE SPOTTY AND LOCALIZED.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

DAILY ROUNDS OF AFTERNOON AND EVENING THUNDERSTORMS WILL CONTINUE
TO IMPACT CENTRAL TO WESTERN SECTIONS OF NEW MEXICO...NAMELY ALONG
AND NEAR THE HIGHER TERRAIN. WHILE THE COVERAGE OF THUNDERSTORMS
WILL BE LESS THAN AVERAGE FOR THIS TIME OF YEAR...LOCALLY HEAVY
RAINFALL WILL REMAIN A POSSIBILITY EACH DAY.

WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST
FORECASTS...WATCHES AND WARNINGS FOR PLANNING PURPOSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT RAINFALL TO THE
NATIONAL WEATHER SERVICE IN ALBQUERQUE AT 1.888.386.7637 OR VIA
THE WEB AT WEATHER.GOV/ABQ.

52

Event by event

25 drought. Local standard time, as filed.

Drought, Northwest Plateau

When
August 1, 12:00 AM MST to August 31, 11:59 PM MST
Where
Northwest Plateau forecast zone
Reported by
Other Federal Agency

Drought, Chuska Mountains

When
August 1, 12:00 AM MST to August 31, 11:59 PM MST
Where
Chuska Mountains forecast zone
Reported by
Other Federal Agency

Drought, West Central Plateau

When
August 1, 12:00 AM MST to August 31, 11:59 PM MST
Where
West Central Plateau forecast zone
Reported by
Other Federal Agency

Drought, Santa Fe Metro Area

When
August 1, 12:00 AM MST to August 31, 11:59 PM MST
Where
Santa Fe Metro Area forecast zone
Reported by
Other Federal Agency

Drought, Albuquerque Metro Area

When
August 1, 12:00 AM MST to August 31, 11:59 PM MST
Where
Albuquerque Metro Area forecast zone
Reported by
Other Federal Agency

Drought, Sandia/Manzano Mountains

When
August 1, 12:00 AM MST to August 31, 11:59 PM MST
Where
Sandia/Manzano Mountains forecast zone
Reported by
Other Federal Agency

Drought, Estancia Valley

When
August 1, 12:00 AM MST to August 31, 11:59 PM MST
Where
Estancia Valley forecast zone
Reported by
Other Federal Agency

Drought, Central Highlands

When
August 1, 12:00 AM MST to August 31, 11:59 PM MST
Where
Central Highlands forecast zone
Reported by
Other Federal Agency

Drought, South Central Highlands

When
August 1, 12:00 AM MST to August 31, 11:59 PM MST
Where
South Central Highlands forecast zone
Reported by
Other Federal Agency

Drought, Upper Tularosa Valley

When
August 1, 12:00 AM MST to August 31, 11:59 PM MST
Where
Upper Tularosa Valley forecast zone
Reported by
Other Federal Agency

Drought, South Central Mountains

When
August 1, 12:00 AM MST to August 31, 11:59 PM MST
Where
South Central Mountains forecast zone
Reported by
Other Federal Agency

Drought, Raton Ridge/Johnson Mesa

When
August 1, 12:00 AM MST to August 31, 11:59 PM MST
Where
Raton Ridge/Johnson Mesa forecast zone
Reported by
Other Federal Agency

Drought, Far Northeast Highlands

When
August 1, 12:00 AM MST to August 31, 11:59 PM MST
Where
Far Northeast Highlands forecast zone
Reported by
Other Federal Agency

Drought, Northeast Highlands

When
August 1, 12:00 AM MST to August 31, 11:59 PM MST
Where
Northeast Highlands forecast zone
Reported by
Other Federal Agency

Drought, Union County

When
August 1, 12:00 AM MST to August 31, 11:59 PM MST
Where
Union County forecast zone
Reported by
Other Federal Agency

Drought, Harding County

When
August 1, 12:00 AM MST to August 31, 11:59 PM MST
Where
Harding County forecast zone
Reported by
Other Federal Agency

Drought, Eastern San Miguel County

When
August 1, 12:00 AM MST to August 31, 11:59 PM MST
Where
Eastern San Miguel County forecast zone
Reported by
Other Federal Agency

Drought, Guadalupe County

When
August 1, 12:00 AM MST to August 31, 11:59 PM MST
Where
Guadalupe County forecast zone
Reported by
Other Federal Agency

Drought, Quay County

When
August 1, 12:00 AM MST to August 31, 11:59 PM MST
Where
Quay County forecast zone
Reported by
Other Federal Agency

Drought, Curry County

When
August 1, 12:00 AM MST to August 31, 11:59 PM MST
Where
Curry County forecast zone
Reported by
Other Federal Agency

Drought, Roosevelt County

When
August 1, 12:00 AM MST to August 31, 11:59 PM MST
Where
Roosevelt County forecast zone
Reported by
Other Federal Agency

Drought, De Baca County

When
August 1, 12:00 AM MST to August 31, 11:59 PM MST
Where
De Baca County forecast zone
Reported by
Other Federal Agency

Drought, Chaves County Plains

When
August 1, 12:00 AM MST to August 31, 11:59 PM MST
Where
Chaves County Plains forecast zone
Reported by
Other Federal Agency

Drought, Eastern Lincoln County

When
August 1, 12:00 AM MST to August 31, 11:59 PM MST
Where
Eastern Lincoln County forecast zone
Reported by
Other Federal Agency

Drought, Southwest Chaves County

When
August 1, 12:00 AM MST to August 31, 11:59 PM MST
Where
Southwest Chaves County forecast zone
Reported by
Other Federal Agency

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2012Every state in 2012This day in weather historyWarnings in New Mexico, August 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 398665, 398666, 398667, 398668, 398670, 398671, 398672, 398673, 398674, 398675, 398676, 398677, 398678, 398679, 398680, 398681, 398683, 398684, 398685, 398686, 398687, 398688, 398689, 398690, 398691.